Alert archive / Missouri / Tornado Warnings in 1999
Tornado Warning 3, NWS Kansas City, MO
NWS Kansas City, MO issued this tornado warning at Apr 8, 1999, 4:03 PM CDT for Carroll County, Missouri. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 8, 1999, 4:03 PM CDT (21:03 UTC)
- Expired
- Apr 8, 1999, 4:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Carroll County, MO
The radar
The Pleasant Hill radar (KEAX), 96 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 4:20 PM CDT | Tornado F2 | Bosworth, MO | The tornado touched down 3 miles west of Bosworth and moved northeast into Chariton and Macon Counties. A home was destroyed 1 mile north of Bosworth and several large trees were downed before the tornado moved into Chariton County. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 1:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1142 J/kg
- Mixed-layer CIN
- -382 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 446 m²/s²
- 0-3 km storm-relative helicity
- 629 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
999
WFUS1 KMCI 082106 RRA
TORMCI
MOC033-082130-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
403 PM CDT THU APR 8 1999
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* TORNADO WARNING FOR...
CARROLL COUNTY IN MISSOURI
* UNTIL 430 PM CDT
* AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...
A THUNDERSTORM WITH A POSSIBLE TORNADO 5 MILES NORTHEAST OF
NORBORNE...OR ABOUT 6 MILES WEST OF CARROLLTON...MOVING EAST AT 60
MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
CARROLLTON AT 415 PM
3 MILES SOUTH OF BOSWORTH AT 420 PM CDT
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
NOT BE OCCURRING WHEN THE WARNING IS ISSUED...BUT ONE IS EXPECTED TO
DEVELOP. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE
INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT DRIVE INTO THIS STORM
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING
FOR KANSAS. AND MISSOURI.
LAT...LON 3925 9371 3931 9345 3939 9325 3944 9330
3950 9334 3960 9333 3959 9374What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Apr 8, 3:15 AM CDT, 12 hours 48 minutes earlier.
Area forecast discussion, Apr 8, 3:15 AM CDT, 12 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 315 AM CDT THU APR 8 1999 RATHER POTENT SITUATION SETTING UP FOR CWA THIS AFTERNOON. FORECAST CHALLENGES ALMOST EXCLUSIVELY IN THE 1ST PERIOD AND HAVE FOCUSED MOSTLY ON SVR WX POTL AND THEN GRADIENT WINDS THIS AFTERNOON. MODELS SLOWLY COMING TOGETHER ON SOLUTION OF BRINGING POWERFUL UPPER LOW OUT NEGATIVELY TILTED INTO CENTRAL PLAINS THIS AFTERNOON. RAPID DEEPENING OF SFC LOW TAKING PLACE NOW OVER HIGH PLAINS. WARM FRONT SETTING UP NICELY BASICALLY BISECTING KS E-W ATTM. WARM FRONT JUST RECENTLY PASSED THRU CNU. LLJ ALREADY CRANKING ACROSS WRN KS AND SHOULD QUICKLY TRANSLATE EWD THIS MORNING. BASICALLY EXPECTING TWO AREAS OF TSRA IN FIRST PERIOD. FIRST MAY ALREADY BE SHOWING SIGNS OF DEVELOPING AS STRONG THETA-E ADVECTION SHOULD HELP KICK OFF ELEVATED ACTIVITY ACROSS SERN NEB, SWRN IA AND NWRN MO. SEEING SOME AC DVLP S OF GRI AND WOULDNT BE SURPRISED TO SEE THIS GO SOON. LARGE HAIL/DMGG WINDS A THREAT WITH THIS ROUND. SECOND ROUND IS ONE THAT REALLY GRABS ATTENTION. SFC BASED ACTIVITY SHOULD DEVELOP ALONG FRONT/DRYLINE BY MIDDAY NEARLY OVERHEAD. ETA SHOWING 2000 J/KG CAPE AND NEARLY ZERO CIN WITH SRH VALUES AOA 300. NOT COMMON TO HAVE SUPERCELLULAR ACTIVITY DEVELOP OVERHEAD...ESPECIALLY AROUND MIDDAY...BUT AM LOOKING FOR REASONS IT WONT HAPPEN AT THIS POINT AND CANT FIND MANY. SPC COVERS THE DETAILS PRETTY WELL IN SWODY1...SO WONT REHASH THAT INFO HERE THOUGH I HAVE TO MENTION HOW IMPRESSIVE MID LEVEL DRYING AND STRENGTH OF WIND FIELDS ARE. OBVIOUSLY WILL HIT THREAT PRETTY HARD IN AM SPS. GIVEN SFC TRENDS AND LATEST RUC...WOULDNT BE SURPRISED IF HIGH RISK HAS TO BE DRAGGED A BIT FURTHER WEST. AS IF THAT WERENT ENOUGH...GRADIENT WINDS BEHIND FRONT/DRYLINE THIS AFTERNOON SHOULD EASILY REACH ADVY CRITERIA. 50 KTS AT 850 AND LITTLE TURNING IN WINDS SHOULD ALLOW GOOD DOWNWARD MOMENTUM TRANSPORT THIS AFTERNOON...PARTICULARLY IF DRY PUNCH CAN CLEAR THINGS OUT WHICH IT PROBABLY WILL. NOT OFTEN WE ARE INCLUDED IN RISK OF SVR FOR DAY 1 AND 2 FOR DIFFERENT SYSTEMS...BUT WE ARE TODAY. NEXT SYSTEM LOOKS INTERSTING TOO. TEMPS TRICKY THROUGHOUT. WILL BUMP TEMPS UP TODAY THINKING THAT WE WILL WARM UP GOOD THIS AFTERNOON. FWC MAY BE A LITTLE WARM TONIGHT...OTHERWISE WILL FOLLOW. .EAX... MO...WIND ADVISORY THIS AFTERNOON ALL ZONES. KS...WIND ADVISORY THIS AFTERNOON ALL ZONES. JM
In the hours before
Local storm report, Apr 8, 2:55 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 PM CDT THU APR 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0243 PM PUMPKIN CENTER MO TORNADO
04/08/99 NODAWAY BUILDINGS DAMAGED
HAIL BAILS IN ROADLocal storm report, Apr 8, 3:12 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
312 PM CDT THU APR 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0308 PM RAYTOWN MO 60 MPH TSTM WND
4/8/99 JACKSONSpecial weather statement, Apr 8, 3:15 PM CDT, 48 minutes before
KSZ025-102-MOZ001-002-011-012-020-082100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 315 PM CDT THU APR 8 1999 ...TORNADO WATCH NUMBER 132 HAS BEEN CANCELED... TORNADO WATCH NUMBER 132 WHICH WAS IN EFFECT FOR NORTHWEST MISSOURI UNTIL 5 PM HAS BEEN CANCELED. THIS INCLUDES THE CITY OF ST JOSEPH. EVEN THOUGH THE THREAT OF THUNDERSTORMS HAS DIMINISHED...STRONG WINDS WILL CONTINUE TO GUST TO BETWEEN 40 AND 45 MPH. BODNER
Local storm report, Apr 8, 3:20 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT THU APR 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0253 PM 3 N FILMORE MO 60 MPH TSTM WND
4/8/99 ANDREW BUILDINGS DAMAGEDLocal storm report, Apr 8, 3:30 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT THU APR 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 4 SSW FAIRFAX MO MPH TSTM GUST
04/08/99 ATCHISON WND DAMAGE ALONG I-29
IN SRN PART OF COUNTYSpecial weather statement, Apr 8, 3:57 PM CDT, 6 minutes before
KSZ057-060-103>105-MOZ028-029-037-082130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 357 PM CDT THU APR 8 1999 ...TORNADO WATCH NUMBER 134 HAS BEEN CANCELED... TORNADO WATCH NUMBER 134 WHICH WAS IN EFFECT FOR THE KANSAS CITY METRO AREA UNTIL 5 PM HAS BEEN CANCELED. EVEN THOUGH THE THREAT OF THUNDERSTORMS HAS DIMINISHED...STRONG WINDS WILL CONTINUE TO GUST TO BETWEEN 40 AND 45 MPH INTO THE EARLY EVENING HOURS. BODNER
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 12:37 PM CDT | Severe Thunderstorm Warning | EAX | Adair | 38 min |
| Apr 8, 12:47 PM CDT | Severe Thunderstorm Warning | EAX | Schuyler | 43 min |
| Apr 8, 1:52 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 53 min |
| Apr 8, 2:10 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Nodaway | 50 min |
| Apr 8, 2:31 PM CDT | Tornado Warning | EAX | Nodaway | 29 min |
| Apr 8, 2:52 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 38 min |
| Apr 8, 3:37 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette, Ray | 38 min |
| Apr 8, 3:56 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 34 min |
| Apr 8, 4:15 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 45 min |
| Apr 8, 4:20 PM CDT | Tornado Warning | EAX | Chariton | 40 min |
| Apr 8, 4:32 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Livingston | 43 min |
| Apr 8, 4:36 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 39 min |
| Apr 8, 4:46 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 44 min |
| Apr 8, 4:54 PM CDT | Tornado Warning | EAX | Linn, Macon | 36 min |
| Apr 8, 4:57 PM CDT | Tornado Warning | EAX | Pettis | 33 min |
| Apr 8, 5:10 PM CDT | Tornado Warning | EAX | Cooper | 35 min |
| Apr 8, 5:28 PM CDT | Tornado Warning | EAX | Macon | 32 min |
| Apr 8, 5:47 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard | 43 min |
Nearby
Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.